Hypoglycaemia (sometimes life-threatening) may occur as a result of the blood-glucose-lowering action of Glimepiride. This happens when there is an imbalance between Glimepiride dosage, carbohydrate intake (Diet), physical exercise and other factors influencing metabolism.
Possible symptoms of hypoglycaemia include headache, ravenous hunger, nausea, vomiting, lassitude, sleepiness, sleep disorders, restlessness, aggressiveness, impaired concentration, impaired alertness and reactions, depression, confusion, speed disorders, aphasia, visual disorders, tremor, paresis, sensory disturbances, dizziness, helplessness, loss of self-control, delirium, cerebral convulsions, somnolence and loss of consciousness up to and including coma, shallow respiration and bradycardia.
In addition, signs of adrenergic counter-regulation may be present such as sweating, clammy skin, anxiety, tachycardia, hypertension, palpitations, angina pectoris and cardiac arrhythmias. The clinical picture of a severe hypoglycaemic attack may resemble that of a stroke. The symptoms of hypoglycaemia may persist if hypoglycaemia is corrected.
Especially at the start of treatment there may be temporary visual impairment due to the changes in blood glucose levels. The cause is a temporary alteration in the turgidity and hence the refractive index of the lens, this being dependent on blood glucose level.
Occasionally, gastrointestinal symptoms such as nausea, vomiting, sensations of pressure or fullness in the epigastrium, abdominal pain and diarrhea may occur. In isolated cases, there may be elevation of liver enzyme levels, impairment of liver function (e.g. with cholestasis and jaundice) and hepatitis which may also lead to life-threatening liver failure.
Potentially life-threatening changes in the blood picture may occur, such as thrombocytopenia and in isolated cases, leucopenia. Glimepiride in addition to the previously mentioned, may cause haemolytic anaemia or erthrocytopenia, granulocytopenia, agranulocytosis and (e.g. due to myelosuppression) pancytopenia.
Allergic or pseudoallergic reactions may occur such as itching, urticaria or rashes. These mild reactions may develop into serious and even life-threatening reactions with dyspnoea and a fall in blood pressure, sometimes progressing to shock. In the event of urticaria a physician must therefore be notified immediately.
In isolated cases, a decrease in serum sodium concentration has been seen and allergic vasculitis or hypersensitivity of skin to light may occur.
If any of these reactions occur a doctor should be consulted.
Alertness and reactions may be impaired due to hypo - or hyperglycaemia, especially when beginning or after altering treatment or when Glimepiride is not taken regularly. This may for example, affect the ability to drive or to operate machinery.